Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

September 6, 2020Dakota County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 6, 2020, 4:05 AM CDT for Dakota County, Minnesota. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2020, 4:05 AM CDT (09:05 UTC)
Expired
Sep 6, 2020, 4:30 AM CDT
In force
25 min
Issued by
NWS Twin Cities, MN

County Dakota County, MN

The radar

The Minneapolis radar (KMPX), 28 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 4:15 AM CDTHAIL 0.881 Ssw Richfield, MN
Sep 6, 4:25 AM CDTHAIL 1.25Rosemount, MN
Sep 6, 4:35 AM CDTHAIL 1.5Rosemount, MNHAIL SIZE ESTIMATED BASED OF PICTURE ON SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2083 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WWUS83 KMPX 060905
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
405 AM CDT Sun Sep 6 2020

MNZ060-070-060930-
Dakota-Hennepin-
405 AM CDT Sun Sep 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN AND
NORTHWESTERN DAKOTA COUNTIES...

At 405 AM CDT, a strong thunderstorm was located over Bloomington, or
8 miles south of Minneapolis, moving southeast at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Minneapolis, Bloomington, Plymouth, Eagan, Eden Prairie, Burnsville,
Lakeville, Minnetonka, Apple Valley, Edina, St. Louis Park and
Shakopee.

LAT...LON 4461 9324 4470 9332 4479 9333 4478 9338
      4481 9343 4489 9351 4500 9340 4491 9320
      4489 9318 4489 9316 4483 9300 4477 9301
      4478 9293 4477 9292
TIME...MOT...LOC 0905Z 310DEG 41KT 4485 9332 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 6, 3:54 AM CDT, 11 minutes earlier.

Area forecast discussion, Sep 6, 3:54 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
354 AM CDT Sun Sep 6 2020

.SHORT TERM...(Today through Monday)
Issued at 330 AM CDT Sun Sep 6 2020

The main severe weather threat has shifted south of Iowa as of 330
am. There still remains a weak short wave across eastern Minnesota
which will continue the chance of showers and thunderstorms until
it moves through by mid morning. The strong cold front which will
drop temperatures next week by 20 to 25 degrees below normal was
moving across North Dakota. Before this front arrives, there will
be several hours of heating today along with humidity levels
increasing. It is still possible to have a few lower 90s along the
Iowa border before the front arrives this afternoon. Gusty
northwest winds up to 35-40 mph will accompany this front by the
afternoon in western Minnesota.

Monday's weather will start with increasing cloudiness as a
significant change in the weather pattern develops across the
Rockies, and into the Northern Plains/Upper Midwest. Strong
forcing along a strengthening baroclinic zone along the cold front
that moves across the region today, will set the stage for bands
of showers along, and northward on the cold side of this zone by
Monday afternoon. Temperatures will not get out of the 50s in
central Minnesota, with near 60 along the Iowa border.

.LONG TERM...(Monday night through Saturday)
Issued at 350 AM CDT Sun Sep 6 2020

It still remains unclear on where the strengthening baroclinic
zone takes shape by midweek. Models continue to advertise the long
wave trough pattern developing across the most of the central
U.S. with a strong ridge off the east coast. Both the EC/GFS
support a storm system cutting off over the southern Rockies
sometime by midweek. The long wave trough will aid in a strong
southwest flow aloft initially across the central U.S, and over
the Great Lakes. Once the main trough axis shifts eastward across
the Northern Plains, does the cutoff low form. Along and east of
this long wave trough, a chance of showers will continue, and
mainly focusing over the southeast 1/3 of MPX CWA. This area will
be coolest and most unsettled. Farther to the northwest, it
becomes tricky on how much cloud cover remains and the threat of
frost by midweek. Currently, the best chance of frost will occur
over west central and central Minnesota, west of St. Cloud for
Tuesday & Wednesday morning.

Confidence continues to be low past Wednesday due to the
aforementioned cutoff low and where it begin to move northeast
across the plains sometime by the end of the week, and into the
weekend. Without getting into details on which model will handle
this situation better, it is more important on the eventual
unsettled pattern once it becomes clear where this system evolves.

Another aspect to next weeks weather is the current temperature
trends for Tuesday/Wednesday. Currently, and depending upon where
the rain will fall more persistently, will determine where the
best chance of record high low temperatures will occur. A lot of
Minnesota, and west central Wisconsin weather stations have record
high low temperatures around 55 degrees. This could easily be
broken if rain is more persistent.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1240 AM CDT Sun Sep 6 2020

TSRA/SHRA will continue to affect areas along and south of I-94
through the sunrise, with the bulk of the IFR/MVFR cigs across
southern Minnesota in heavier precipitation. However, confidence
has increased that MVFR/IFR cigs will develop once the TSRA end.
These cigs will expand to the north as south/southeast winds
ahead of a cold front across the Dakotas continues. The frontal
boundary will move through west-central/central Minnesota by 18z,
and the rest of southern Minnesota/west central Wisconsin between
18-22z. Once winds shift to the west/northwest, any leftover
IFR/MVFR cigs will end. The best time frame for IFR/MVFR cigs
once the TSRA end will be around 10-18z. Behind the cold front
there will be a period of gusty winds (NW) of 20-30 kts.

KMSP...

There remains a good chance of TSRA through 10z, so kept temporary
with TSRA with general -SHRA. Once the TSRA end, there could be a
period of MVFR cigs (possibly lower than 1.7 kft) this morning
before winds shift to the west/northwest.

/OUTLOOK FOR KMSP/

Tue...VFR with -RA/MVFR possible. Wind NE 10-15 kts.
Wed...MVFR with -RA/IFR possible. Wind NE 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...JLT
Hazardous weather outlook, Sep 6, 3:16 AM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
316 AM CDT Sun Sep 6 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
070830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
316 AM CDT Sun Sep 6 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Lingering non-severe thunderstorms will be possible across west
central Wisconsin this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost is possible over west central and central Minnesota
midweek.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Sep 6, 1:07 AM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND DMG     REDWOOD FALLS           44.54N 95.11W
09/06/2020                   REDWOOD            MN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN IN TOWN.

&&

JRB
Local storm report, Sep 6, 1:14 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
114 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HAIL             REDWOOD FALLS           44.54N 95.12W
09/06/2020  M1.50 INCH       REDWOOD            MN   AMATEUR RADIO

&&

BORGHOFF
Local storm report, Sep 6, 2:17 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
217 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 AM     HAIL             3 SW TRUMAN             43.81N 94.48W
09/06/2020  E1.00 INCH       MARTIN             MN   TRAINED SPOTTER

&&

JRB
Local storm report, Sep 6, 2:38 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 AM     TSTM WND DMG     JANESVILLE              44.12N 93.71W
09/06/2020                   WASECA             MN   PUBLIC

            LARGE TREE DOWN IN TOWN. TIME ESTIMATED FROM
            RADAR.

&&

JRB
Local storm report, Sep 6, 3:04 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
304 AM CDT SUN SEP 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     HAIL             4 SSE MORRISTOWN        44.17N 93.40W
09/05/2020  M1.25 INCH       STEELE             MN   NWS EMPLOYEE

            CORRECTED TIME - PREVIOUS HAIL REPORT FROM 4
            SSE MORRISTOWN.

&&

JRB
Special weather statement, Sep 6, 4:05 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
405 AM CDT Sun Sep 6 2020

MNZ060-070-060930-
Dakota-Hennepin-
405 AM CDT Sun Sep 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN AND
NORTHWESTERN DAKOTA COUNTIES...

At 405 AM CDT, a strong thunderstorm was located over Bloomington, or
8 miles south of Minneapolis, moving southeast at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Minneapolis, Bloomington, Plymouth, Eagan, Eden Prairie, Burnsville,
Lakeville, Minnetonka, Apple Valley, Edina, St. Louis Park and
Shakopee.

LAT...LON 4461 9324 4470 9332 4479 9333 4478 9338
      4481 9343 4489 9351 4500 9340 4491 9320
      4489 9318 4489 9316 4483 9300 4477 9301
      4478 9293 4477 9292
TIME...MOT...LOC 0905Z 310DEG 41KT 4485 9332

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 10:57 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley48 min
Sep 5, 11:09 PM CDTSevere Thunderstorm WarningMPXRenville51 min
Sep 5, 11:17 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine43 min
Sep 5, 11:31 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Rice, Steele, Waseca44 min
Sep 5, 11:34 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker56 min
Sep 5, 11:36 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle54 min
Sep 5, 11:58 PM CDTSevere Thunderstorm WarningMPXMcLeod, Sibley47 min
Sep 6, 12:09 AM CDTSevere Thunderstorm WarningMPXChippewa, Renville, Yellow Medicine66 min
Sep 6, 12:11 AM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott34 min
Sep 6, 12:12 AM CDTSevere Thunderstorm WarningMPXSteele33 min
Sep 6, 12:15 AM CDTSevere Thunderstorm WarningMPXWright15 min
Sep 6, 12:38 AM CDTSevere Thunderstorm WarningMPXHennepin22 min
Sep 6, 12:43 AM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Redwood, Renville, Sibley62 min
Sep 6, 12:50 AM CDTSevere Thunderstorm WarningMPXRedwood, Renville42 min
Sep 6, 1:09 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Le Sueur, Nicollet53 min
Sep 6, 1:17 AM CDTSevere Thunderstorm WarningMPXMartin38 min
Sep 6, 1:30 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Martin, Watonwan45 min
Sep 6, 2:01 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Watonwan44 min
Sep 6, 4:26 AM CDTSpecial Weather StatementMPXGoodhue19 min
Sep 6, 4:30 AM CDTSevere Thunderstorm WarningMPXDakota30 min
Sep 6, 4:48 AM CDTSevere Thunderstorm WarningMPXGoodhue42 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.